Montana, 2019Blizzard and Heavy Snow in Montana, April 28, 2019
April 28, 2019 · NWS TFX · 28 events in 14 counties and zones
A vigorous mid-level disturbance and attendant surface cold front moved through Montana in a northwest to southeast direction on Sunday April 28th. This brought a several hour period of strong gusty northerly winds and moderate to heavy snow, which combined to produce blizzard conditions across much of North-central Montana.
- Deaths
- 1
- Injuries
- 10
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous mid-level disturbance and attendant surface cold front moved through Montana in a northwest to southeast direction on Sunday April 28th. This brought a several hour period of strong gusty northerly winds and moderate to heavy snow, which combined to produce blizzard conditions across much of North-central Montana. During the peak of the storm, wind gusts as high as 70 mph were reported, causing isolated power outages, motor vehicle accidents and weather related closures on area roadways, and a boating incident possibly attributed to gusty winds. The timing of the cold front passage possibly enhanced the impact of this storm because most of the event occurred before daytime heating was able to warm roadway surface temperatures above freezing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 27, 10:40 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 27, 10:40 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1140 PM MDT Sat Apr 27 2019
Updated Aviation Section
.SYNOPSIS...
Strong cold front and spring storm will bring falling temperatures
tonight and into the day on Sunday, along with snow and windy
conditions. Whiteout conditions are expected across all of North
Central Montana Sunday morning and into the afternoon, which will
make travel hazardous if not impossible at times.
&&
.UPDATE...
No major changes were made. Minor short-term updates to temps and
dewpoints to account for current conditions and trends, and also
updated POPs over next few hours to account for ongoing shower
activity. Also touched up POPs a bit through 18z to smooth out the
a few random lower POP areas. Otherwise, looking at the advance of
precip and winds in Alberta, it appears those forecast parameters
are relatively on track.
&&
.AVIATION...
Updated 1140 PM MDT Sat Apr 27 2019
VFR conditions will begin to deteriorate to MVFR/IFR conditions from
northwest to southeast this morning, with gusty winds increasing
throughout the morning. Heavier snow and blowing snow is expected
for the KCTB within the next few hours, with KCTB, KHVR, and KLWT
seeing their worst conditions during the morning and afternoon hours
today. Widespread IFR and LIFR conditions are expected this morning,
along with terrain obscurations. NW-N'ly wind gusts of 35kts or
higher will be common, with gusts to 50kts possible at times for
KCTB and KHVR. Parts of Southwest MT, including KBZN and KEKS will
continue to see reduced visibilities and lower cloud ceilings
through the morning hours before improving by the afternoon. -TP
&&
.PREV DISCUSSION...
/ISSUED 230 PM MDT Sat Apr 27 2019/
Rest of this afternoon through Sunday...dynamic spring storm bring
widespread impacts from strong winds, reduced visibilities, falling
temperatures, and accumulating snow to North Central is the primary
forecast concern.
Compact H500 wave, with a closed low over Southeastern British
Columbia/Southwest Alberta, was quickly beginning to dig southeast
towards the Northern Rockies/Northern High Plains this afternoon (as
of 21z). At the surface, ~1004mb low was located just to the east of
Lethbridge, AB, with a cold front extending east across the
remainder of Southern Alberta. In addition to the two surface
features just to our north, a Pacific front located along a Cut
Bank, to Lincoln, to Missoula line and advancing eastward. This
Pacific front will be responsible for scattered to numerous
showers and thunderstorms this afternoon/early this evening at
most locations, with snow along the Divide. Weak instability and
impressive shear could support the potential for a strong
thunderstorm or two east of a Great Falls to Havre line over this
timeframe, with small hail and gusty winds being the primary
concern. As the compact H500 wave/closed low crosses over the
region this evening and the surface low slides into Northeast
Montana, a brief lull in precipitation is possible, especially
over the plains of North Central Montana. This lull will be short
lived however, as the cold front surges south southeast across the
region. At this time, the cold front is expected to move through
CTB between 03-06z, GTF between 06-09z, HVR/HLN between 09-12z,
and LWT/BZN between 12- 15z. Very strong winds are expected over
North Central Montana following the passage of this cold front,
with frequent wind gusts of 45 to 60 mph. Moderate to heavy
snow will also accompany the front, with moderate to heavy
snow remaining over North Central Montana for 12-18hrs following
the cold front. The Blizzard Warning remains in effect for all of
North Central Montana, with the Winter Weather Advisory remaining
in effect for Central/Southern Lewis and Clark (excluding the City
of Helena) and Meagher Counties. Travel will be very difficult if
not impossible early Sunday morning over North Central Montana
due to whiteout conditions. The one good thing about this spring
storm is the speed at which it is moving, which will help to limit
the residence time over the region. With this being said, do
expect conditions to begin to improve late Sunday afternoon into
the evening hours as the system moves further to the east. -
Moldan
Sunday night through Thursday...Overall, the NBM looked on track
for this period, with little changes. The snow diminishes Sunday
night with a cold night expected for late April. Isolated
rain/snow showers are possible for the first half of the week,
with the best chance for precipitation looking to be on Tuesday
over Southwest MT. A very slow warming trend is expected from
Monday through Thursday.
For Friday and Saturday...Overall the NBM looked on track for this
period as well. A more southwesterly flow aloft is expected to
develop over the region. This will allow temperatures to approach
more seasonal normals. Additionally, upper level disturbances will
also being northeastward through the region, allowing for better
chances for showers and thunderstorms. Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 27 31 19 36 / 80 100 20 10
CTB 24 32 16 37 / 90 90 10 10
HLN 29 34 19 40 / 70 90 10 10
BZN 26 34 17 40 / 90 50 10 10
WEY 19 31 12 38 / 30 20 10 40
DLN 26 37 20 40 / 30 20 10 10
HVR 29 35 19 41 / 90 100 20 10
LWT 27 29 18 34 / 100 100 60 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from midnight tonight to noon MDT Sunday
Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty...
Toole.
Winter Weather Advisory from 3 AM to 6 PM MDT Sunday Central and
Southern Lewis and Clark...Meagher.
Blizzard Warning from 3 AM to 6 PM MDT Sunday Cascade...
Chouteau...Fergus...Judith Basin.
Winter Weather Advisory until midnight MDT tonight Northern
Rocky Mountain Front.
Blizzard Warning from 3 AM to 6 PM MDT Sunday Blaine...Hill.
Blizzard Warning from midnight tonight to noon MDT Sunday
Northern Rocky Mountain Front...Southern Rocky Mountain Front.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, Apr 27, 10:44 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 PM MDT SAT APR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM SNOW 2 NNE BOZEMAN HOT SPRIN 45.67N 111.17W
04/27/2019 E2.0 INCH GALLATIN MT TRAINED SPOTTER
2 INCHES OF NEW SNOW THIS EVENING. SNOW IS
FALLING HEAVY AT THIS TIME, WITH VISIBILITY
AROUND A QUARTER OF A MILE. WINDS HAVE LET
UP.
&&
BRUSDALocal storm report, Apr 27, 10:45 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 PM MDT SAT APR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM NON-TSTM WND GST 8 WNW WHITEHALL 45.92N 112.25W
04/27/2019 M56 MPH JEFFERSON MT MESONET
CORRECTS PREVIOUS MARINE TSTM WIND REPORT
FROM 8 WNW WHITEHALL. PIPESTONE OBSERVATION.
&&
BRUSDASpecial weather statement, Apr 27, 10:50 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1150 PM MDT Sat Apr 27 2019
MTZ008-015-055-280800-
Beaverhead-Madison-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
1150 PM MDT Sat Apr 27 2019
...Areas of heavy snow moving through Southwest MT early this
morning...
Areas of heavy snow have developed behind the cold front over
Southwest MT. Snowfall rates up to one inch per hour are
occurring, especially around Bozeman. Expect snow to impact areas
around Dillon, Ennis, Big Sky and Bozeman Pass. Visibility will be
reduced to less than one half mile at times through 3 AM. Those
traveling early this morning should be prepared for quickly
changing road conditions and areas of poor visibility.
Local storm report, Apr 27, 10:51 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 PM MDT SAT APR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM NON-TSTM WND GST 2 SE BROWNING 48.54N 112.98W
04/27/2019 M50 MPH GLACIER MT MESONET
MESONET STATION MTBWG BROWNING MDT.
&&Local storm report, Apr 27, 11:43 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1243 AM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.19W
04/27/2019 M60 MPH GLACIER MT DEPT OF HIGHWAYS
60 MPH WIND GUST AT THE DOT SENSOR JUST EAST
OF EAST GLACIER PARK.
&&
BRUSDALocal storm report, Apr 27, 11:52 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 AM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
04/28/2019 M64 MPH GLACIER MT MESONET
MESONET STATION DCRM8 DEEP CREEK RAWS.
&&
BRUSDAEvent by event
14 blizzard, 10 high wind, 3 heavy snow, 1 winter weather. Local standard time, as filed.
Blizzard, North Rocky Mountain Front
- When
- April 28, 12:22 AM MST to 3:07 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Department of Highways
Blizzard conditions reported at MDT Two Medicine Bridge Sensor. Visibility was a quarter mile or less, with sustained winds 28-39 mph and gusts 40 to 50 mph. Note that the sensor went offline at 307 AM MST while blizzard conditions were ongoing.
High Wind, North Rocky Mountain Front
- When
- April 28, 12:24 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
MDOT station MTBWG Browning reported a non-thunderstorm wind gust of 53 kt/61 mph.
Blizzard, Chouteau
- When
- April 28, 3:00 AM MST to 7:00 AM MST
- Where
- Chouteau forecast zone
- Reported by
- Trained Spotter
Blizzard conditions reported at Carter. Visibility was a quarter mile or less, 2 inches of snow on the ground, with drifts up to 6 inches.
High Wind, Eastern Teton
- When
- April 28, 3:00 AM MST
- Where
- Eastern Teton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
Non-thunderstorm wind damage. Fairfield Sun Times reported a roof ripped off of a mobile home and trees down in the Fairfield area.
High Wind, Cascade
- When
- April 28, 3:00 AM MST
- Where
- Cascade forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
Power outage reported in Sun Prairie due to high winds. Estimated 52 kt/60 mph wind gusts.
Blizzard, Toole
- When
- April 28, 3:09 AM MST to 7:49 AM MST
- Where
- Toole forecast zone
- Reported by
- Department of Highways
Blizzard conditions reported at the MDOT Sunburst Sensor. Visibility was a quarter mile or less, with sustained winds above 40 mph and gusts up to 60 mph. Severe driving conditions were also reported in the area.
Blizzard, Eastern Glacier
- When
- April 28, 3:45 AM MST to 7:15 AM MST
- Where
- Eastern Glacier forecast zone
- Reported by
- ASOS
Blizzard conditions reported at Cut Bank Airport International Airport ASOS. Visibility was a quarter mile or less, with sustained winds averaging 40 mph and gusts near 55 mph.
Blizzard, Judith Basin
- When
- April 28, 3:45 AM MST to 3:30 PM MST
- Where
- Judith Basin forecast zone
- Reported by
- Trained Spotter
Blizzard conditions reported at Moccasin. Visibility was a quarter mile or less, winds averaging 30 to 40 mph, with gusts up to 50 mph.
Blizzard, Eastern Teton
- When
- April 28, 3:58 AM MST to 10:58 AM MST
- Where
- Eastern Teton forecast zone
- Reported by
- AWOS
Blizzard conditions reported at the Hotel/Fairfield AWOS. Visibility was a quarter mile or less, with winds gusts of 47-52 mph.
High Wind, Toole
- When
- April 28, 4:21 AM MST
- Where
- Toole forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
Non-thunderstorm wind gust of 56 kt/ 64 mph was reported the MDOT Sweetgrass sensor.
Blizzard, Eastern Pondera
- When
- April 28, 4:30 AM MST to 7:30 AM MST
- Where
- Eastern Pondera forecast zone
- Reported by
- Trained Spotter
Blizzard conditions reported at Brady. Visibility was a quarter mile or less, with wind gusts 50 to 70 mph.
Blizzard, Liberty
- When
- April 28, 5:01 AM MST to 9:00 AM MST
- Where
- Liberty forecast zone
- Reported by
- Department of Highways
Severe driving conditions reported by Montana DOT along highway 2 at 710 AM MST from Chester to the Hill County line. The Chester CWOP station reported sustained winds of 27 to 37 mph, with gusts 39 to 53 mph.
High Wind, Toole
- When
- April 28, 5:29 AM MST
- Where
- Toole forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Mesonet station DW0975 Kevin reported a non-thunderstorm wind gust of 54 kt/62 mph.
Blizzard, Southern Rocky Mountain Front
- When
- April 28, 5:38 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Trained Spotter
Blizzard conditions reported at 4 SSE Bynum for at least three hours. Visibility was a quarter mile or less, with wind gusts from 40 to 50 mph.
High Wind, Southern Rocky Mountain Front
- When
- April 28, 5:42 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
AWOS station K1FM 8 NNE Augusta reported a non-thunderstorm wind gust of 54 kt/62 mph.
Blizzard, Cascade
- When
- April 28, 6:12 AM MST to 11:53 AM MST
- Where
- Cascade forecast zone
- Reported by
- ASOS
Blizzard conditions reported at Great Falls International Airport ASOS. Visibility was a quarter mile or less, with sustained winds of 30 to 35 mph and gusts 43 to 48 mph.
Blizzard, Fergus
- When
- April 28, 7:45 AM MST to 7:45 PM MST
- Where
- Fergus forecast zone
- Reported by
- ASOS
Blizzard conditions reported at Lewistown Airport ASOS. Visibility was a quarter mile or less, with sustained winds averaging 30 mph and gusts near 45 mph.
Blizzard, Hill
- When
- April 28, 8:00 AM MST to 11:00 AM MST
- Where
- Hill forecast zone
- Reported by
- ASOS
Blizzard conditions reported at Havre Airport ASOS. Visibility was a quarter mile or less, with sustained winds averaging 30 mph and gusts near 45 mph.
Winter Weather, Southern Lewis and Clark
- When
- April 28, 9:00 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- Newspaper
The Montana Standard Reported the following - Late Sunday morning April 28th, two fishing boats capsized on Upper Holter Lake in Southern Lewis and Clark County. The accident resulted in one fatality and sent five others to the hospital. Winter weather conditions may have played a role in the crash.
Snow with gusty winds over 30 mph were reported in the area that morning.
High Wind, Judith Basin
- When
- April 28, 9:22 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
AWOS station K1CM 2 NW Windham reported a non-thunderstorm wind gust of 54 kt/62 mph.
High Wind, Southern Lewis and Clark
- When
- April 28, 9:44 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
MDOT station MTSBM Sieben Flats reported a non-thunderstorm wind gust of 50 kt/58 mph.
High Wind, Eastern Teton
- When
- April 28, 9:47 AM MST
- Where
- Eastern Teton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
AWOS station K1JM reported a non-thunderstorm wind gust of 53 kt/61 mph.
Blizzard, Judith Basin
- When
- April 28, 10:34 AM MST
- Where
- Judith Basin forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- Fire Department/Rescue
Belt Rural Volunteer Fire Department relayed the following message via Facebook : Belt Rural and Belt Ambulance responded mutual aid to MM 15 on US Highway 87 in Judith Basin County for a MVA. The accident involved a semi and passenger car and was dispatched as extrication required. Visibility was greatly reduced and the road was icy and snow covered. Extrication was completed by JB County units prior to our arrival. 5 patients were transported to the hospital.
Heavy Snow, Cascade
- When
- April 28, 1:00 PM MST
- Where
- Cascade forecast zone
- Reported by
- Trained Spotter
A trained spotter located at 4 SSE Monarch reported 18 inches of snow accumulation.
Heavy Snow, Hill
- When
- April 28, 1:15 PM MST
- Where
- Hill forecast zone
- Reported by
- Trained Spotter
A trained spotter reported 10 inches of snow accumulation at 7 SE Rocky Boy.
High Wind, Fergus
- When
- April 28, 3:36 PM MST
- Where
- Fergus forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
AWOS station K1LM Lima reported a non-thunderstorm wind gust of 55 kt/64 mph.
Heavy Snow, Chouteau
- When
- April 28, 4:00 PM MST
- Where
- Chouteau forecast zone
- Reported by
- COOP Observer
A coop observer at station SHSM8 11 ESE Highwood reported 29 inches of snow accumulation.
Blizzard, Blaine
- When
- April 28, 6:20 PM MST
- Where
- Blaine forecast zone
- Reported by
- Public
Blizzard conditions reported by the public at 20 N Zortman.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Iowa, April 28, 201944 events
- Hail and Damaging Winds in Nebraska, April 28, 2019$45,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Kansas, April 28 to 29, 2019$20,000 · 1.75 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 201914 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20191.25 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, April 28 to 29, 201911 events
- Heavy Snow in North Dakota, April 28 to 29, 20199 events
- Hail and Lightning Strikes in Iowa, April 28, 2019$7,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Kansas, April 28, 20191.75 in hail · 9 events
- Blizzard in Montana, April 28, 20195 events
- High Wind in Montana, April 28, 201961 kt wind · 5 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 28, 2019$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810623, 810696, 810568, 810682, 810689, 810607, 810565, 810570, 810648, 810674, 810577, 810638, 810692, 810579, 810684, 810573, 810572, 810566, 810666, 810690, 810686, 810676, 810654, 810699, 810697, 810691, 810698, 810700.